Alert archive / Minnesota / Special Weather Statements in 2019

Special Weather Statement, NWS Duluth, MN

July 26, 2019Itasca County, Minnesota

NWS Duluth, MN issued this special weather statement at Jul 26, 2019, 1:07 AM CDT for Itasca County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 1:07 AM CDT (06:07 UTC)
Expired
Jul 26, 2019, 1:30 AM CDT
In force
23 min
Issued by
NWS Duluth, MN

County Itasca County, MN

The radar

The Duluth radar (KDLH), 127 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KDLH 260607
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
107 AM CDT Fri Jul 26 2019

MNZ025-026-035-260630-
Northern Aitkin-North Cass-South Itasca-
107 AM CDT Fri Jul 26 2019

...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND
EAST CENTRAL CASS COUNTIES...

At 106 AM CDT, a developing thunderstorm was near Remer, or 21 miles
west of Grand Rapids, moving east at 25 mph.

Pea size hail and occasional cloud to ground lightning can be
expected with the developing thunderstorm.

The developing thunderstorm will be near...
  Pokegama Lake around 130 AM CDT.

Other locations impacted by the developing thunderstorm include
Schoolcraft State Park, Tobique and Siseebakwet Lake.

Seek shelter inside a sturdy building and away from windows until the
developing thunderstorm passes. Get off area lakes and seek shelter
on shore in a sturdy shelter or a hard topped vehicle.

The developing thunderstorm may intensify. Please monitor local 
media outlets for additional information and possible warnings from 
the National Weather Service.

LAT...LON 4701 9403 4718 9407 4729 9355 4702 9349
TIME...MOT...LOC 0606Z 260DEG 24KT 4711 9394 

$$

JTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:55 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 25, 11:55 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1155 PM CDT Thu Jul 25 2019

.SHORT TERM...(This evening through Friday night)
Issued at 352 PM CDT Thu Jul 25 2019

A cold front was located over southeast Manitoba, northwest
Minnesota, and portions of the eastern Dakotas late this
afternoon. A cutoff low was trailing the cold front over
Saskatchewan and Manitoba. Along and ahead of the boundary a
moderately unstable airmass has developed with a ribbon of 2-3
kJ/kg MLCAPE oriented along the front. Storms have developed ahead
of the front on the gradient of this instability gradient. Deep
layer shear is modest, generally between 25 to 30 knots in the 0-6
km layer. Even so, storms pulse storms are possible with large
hail and damaging wind gusts as the main severe weather threat.
The storms will likely progress eastward and will affect the
northern half of our forecast area this evening. The risk of
severe weather will continue through this evening before storms
weaken with the loss of daytime heating. Should storms remain
intact through 06Z, a strengthening low-level jet over northwest
Wisconsin and portions of the Minnesota Arrowhead may reinvigorate
the storms during the early morning hours of Friday. The cold
front will advance slowly across the Northland Friday afternoon
and evening. Depending on the evolution of the storms tonight, and
whether they linger through late Friday morning, there is a
potential for another round of strong to severe storms Friday
afternoon and evening. GFS and ECMWF guidance points to 1500-2000
J/kg of MLCAPE by afternoon with stronger bulk shear of 35 to 40
knots in the 0-6 km layer and 45 to 50 knots in the 0-8 km layer.
Destabilization will be dependent on clouds and precip clearing
out of the area by late morning. Large hail and gusty winds are
possible once again, should sufficient instability develop. We
agree with the SWODY2 Marginal Risk for severe storms, pending the
evolution of tonight’s weather. Storms will clear out of the
Northland Friday evening with clearing skies expected.

.LONG TERM...(Saturday through Thursday)
Issued at 352 PM CDT Thu Jul 25 2019

Mild this weekend with a chance for showers and storms late
Sunday into early Monday, then dry and seasonable to below normal
temperatures early to mid next week. It will be absolutely
gorgeous early next week with dew points falling into the 40s and
lows possibly touching the upper 30s on Tuesday morning in a few
spots across northeast Minnesota! The rest of the week looks
fairly dry - a weakening warm front may bring a low chance for
precip mid-week, then a stronger cold front approaches late-week
into next weekend with the next good chance for widespread
precipitation.

On the synoptic scale a weak mid/upper level ridge will build
across the Upper Midwest and Great Lakes Saturday resulting in
mainly sunny skies with near to above normal temperatures. A
deepening mid-level shortwave trough will approach from the west
across southern Canada, with a surface cold front extending down
into the eastern Dakotas late Saturday into Minnesota on Sunday.
Given the low level moisture advecting from the south ahead of the
front and the slowing trend in the fronts arrival in run-to-run
model trends, there may be sufficient large-scale lift and surface
heating to break the cap and cause scattered to widespread
showers and storms Sunday afternoon into Sunday night across the
Northland. Very weak winds through the low and mid levels of the
atmosphere and fairly limited instability will lead to weak storms
with a slow storm motion, and at this point severe storms appear
unlikely. Highs in the low 80s Saturday and Sunday.

Some showers and storms may linger into Monday morning, then a
strong area of high pressure builds in across the Great Plains and
Upper Midwest associated with a mid/upper level shortwave ridge
behind the trough. A broad upper high then builds across the Four
Corners region mid-week, with the mid/upper level ridge building
over the High Plains by late week. With a much cooler airmass in
place across the Upper Midwest, temperatures will be near to below
normal with dry conditions anticipated for much of the work week.
Highs in the low to mid 70s Monday, then a gradual warming trend
with highs in the mid 70s to low 80s through the rest of the work
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1151 PM CDT Thu Jul 25 2019

All kinds of cloud debris out there will make for a tough forecast
particularly for flight conditions. Entire forecast depends on if
more convection lights up in the next few hours as some models
suggest along a rich convective boundary. So far, not enough
organization to spark this off, so kept a mention in southern TAF
sites. LLWS a bit of an issue in NW WI. Winds will be gusty again
on Friday.

&&

.MARINE...
Issued at 1010 PM CDT Thu Jul 25 2019

A persistent southwest wind will lead to building waves along the
North Shore. Waves may build as large as 3 to 5 feet north of
Grand Marais, a Small Craft Advisory may be needed late tonight
through Friday evening. Winds and waves gradually diminish into
Saturday as an area of high pressure builds in.

A chance for thunderstorms across western Lake Superior late
today into tonight, then again Friday afternoon into Friday
evening. A few strong to severe storms are possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  84  60  84 /  60  40  30   0
INL  62  80  56  82 /  60  50  20   0
BRD  64  87  62  86 /  50  10   0   0
HYR  62  82  61  85 /  50  50  40   0
ASX  64  84  63  86 /  50  50  40   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...JJM
AVIATION...Wolfe
MARINE...Wolfe
Hazardous weather outlook, Jul 25, 11:56 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1156 PM CDT Thu Jul 25 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-270500-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1156 PM CDT Thu Jul 25 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will move through northern and central
Minnesota into the Minnesota Arrowhead and northwest Wisconsin by
late tonight. Some storms in northern and central Minnesota may be
severe with large hail, damaging wind gusts, heavy rain, and
frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are possible Friday and Friday evening.
Strong to severe storms are not out of the question, but will
depend on skies clearing during the morning through early
afternoon hours.

There is a chance for thunderstorms Sunday into Sunday night
across the Northland. Storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated tonight.

LSZ121-140>148-270500-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1156 PM CDT Thu Jul 25 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

There is a chance for thunderstorms across much of western Lake
Superior late this afternoon into tonight. A few storms could be
strong to severe. These winds will lead to building waves along
parts of the North Shore, especially north of Grand Marais.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Persistent southwest winds at 10 to 15 knots on Friday may lead
to increasing wave heights on the north shore, especially north of
Grand Marais. A Small Craft Advisory may be needed.

Another chance for thunderstorms across western Lake Superior on
Sunday afternoon into Sunday night. Severe storms are not
anticipated.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 25, 11:40 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1140 PM CDT THU JUL 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     5 S ELY                 47.84N 91.84W
07/25/2019                   ST. LOUIS          MN   911 CALL CENTER

            TREE KNOCKED DOWN NEAR THE INTERSECTION OF
            MN-1 AND ESTERBERG ROAD. TIME ESTIMATED BY
            RADAR.

&&

WL
Special weather statement, Jul 26, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
107 AM CDT Fri Jul 26 2019

MNZ025-026-035-260630-
Northern Aitkin-North Cass-South Itasca-
107 AM CDT Fri Jul 26 2019

...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTH CENTRAL ITASCA AND
EAST CENTRAL CASS COUNTIES...

At 106 AM CDT, a developing thunderstorm was near Remer, or 21 miles
west of Grand Rapids, moving east at 25 mph.

Pea size hail and occasional cloud to ground lightning can be
expected with the developing thunderstorm.

The developing thunderstorm will be near...
  Pokegama Lake around 130 AM CDT.

Other locations impacted by the developing thunderstorm include
Schoolcraft State Park, Tobique and Siseebakwet Lake.

Seek shelter inside a sturdy building and away from windows until the
developing thunderstorm passes. Get off area lakes and seek shelter
on shore in a sturdy shelter or a hard topped vehicle.

The developing thunderstorm may intensify. Please monitor local
media outlets for additional information and possible warnings from
the National Weather Service.

LAT...LON 4701 9403 4718 9407 4729 9355 4702 9349
TIME...MOT...LOC 0606Z 260DEG 24KT 4711 9394

JTS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:46 AM CDTSpecial Weather StatementDLHSaint Louis29 min
Jul 26, 1:49 AM CDTSpecial Weather StatementDLHItasca26 min
Jul 26, 2:13 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jul 26, 2:16 AM CDTSpecial Weather StatementDLHItasca29 min
Jul 26, 2:35 AM CDTSpecial Weather StatementDLHCrow Wing25 min
Jul 26, 2:53 AM CDTSpecial Weather StatementDLH37 min
Jul 26, 2:56 AM CDTSpecial Weather StatementDLHAitkin34 min
Jul 26, 3:01 AM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing44 min
Jul 26, 3:28 AM CDTSpecial Weather StatementDLHAitkin32 min
Jul 26, 3:36 AM CDTSpecial Weather StatementDLHLake24 min
Jul 26, 3:48 AM CDTSpecial Weather StatementDLHMille Lacs27 min
Jul 26, 4:01 AM CDTSpecial Weather StatementDLHCarlton29 min
Jul 26, 4:34 AM CDTSpecial Weather StatementDLHCarlton26 min
Jul 26, 7:34 AM CDTAreal Flood AdvisoryDLHPine3 hr
Jul 26, 3:07 PM CDTSpecial Weather StatementDLHKoochiching8 min
Jul 26, 3:41 PM CDTSpecial Weather StatementDLHItasca19 min
Jul 26, 4:09 PM CDTSpecial Weather StatementDLHSaint Louis21 min
Jul 26, 4:18 PM CDTSevere Thunderstorm WarningDLHSaint Louis42 min
Jul 26, 4:48 PM CDTSpecial Weather StatementDLHSaint Louis12 min
Jul 26, 4:58 PM CDTSevere Thunderstorm WarningDLHSaint Louis32 min
Jul 26, 5:09 PM CDTSevere Thunderstorm WarningDLHSaint Louis51 min
Jul 26, 5:31 PM CDTSpecial Weather StatementDLHLake14 min
Jul 26, 5:40 PM CDTSevere Thunderstorm WarningDLHCook, Lake50 min
Jul 26, 5:48 PM CDTSpecial Weather StatementDLHPine12 min
Jul 26, 5:59 PM CDTSevere Thunderstorm WarningDLHSaint Louis46 min
Jul 26, 6:29 PM CDTSevere Thunderstorm WarningDLHCook, Lake61 min
Jul 26, 6:46 PM CDTSpecial Marine WarningDLH59 min
Jul 26, 6:48 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis42 min
Jul 26, 6:57 PM CDTSpecial Marine WarningDLH48 min

Nearby

Special Weather Statements in Minnesota, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.